Alert archive / Missouri / Flash Flood Warnings in 2024
Flash Flood Warning 5, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Apr 28, 2024, 12:34 AM CDT for Linn County, Kansas; Bates County, Henry County, Missouri. It was in force for 8 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2024, 12:34 AM CDT (05:34 UTC)
- Expired
- Apr 28, 2024, 8:54 AM CDT
- In force
- 8 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Linn County, KS, Bates County, MO, Henry County, MO
The radar
The Pleasant Hill radar (KEAX), 75 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 4:30 AM CDT | FLASH FLOOD | 4 Nnw Montrose, MO | Flooding observed on Route K near Brushy Creek with road closures. Time estimated from radar. |
| Apr 28, 4:30 AM CDT | FLASH FLOOD | 5 W Montrose, MO | Delayed report. State Route H closed near South Deepwater Creek from flooding. Time estimated from dispatch report and radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 236 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 937 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 10.5
The text
As transmitted.
420
WGUS53 KEAX 280534
FFWEAX
KSC107-MOC013-083-281430-
/O.NEW.KEAX.FF.W.0005.240428T0534Z-240428T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1234 AM CDT Sun Apr 28 2024
The National Weather Service in Pleasant Hill MO has issued a
* Flash Flood Warning for...
Linn County in east central Kansas...
Bates County in west central Missouri...
Henry County in west central Missouri...
* Until 930 AM CDT Sunday.
* At 1234 AM CDT, The Department of Transportation has reported that
Highway B in southern Bates County is closed due to water over the
roadway. Between 2 and 4 inches of rain have fallen. Additional
rainfall amounts of 0.5 to 1.5 inches are possible in the warned
area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Transportation department reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Clinton, Butler, Adrian, Rich Hill, Pleasanton, La Cygne, Mound
City, Calhoun, Deepwater, Montrose, Hume, Blue Mound, Prescott,
Coal, Amsterdam, Amoret, Rockville, Foster, Brownington and
Tightwad.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3804 9461 3804 9508 3826 9508 3830 9506
3851 9351 3821 9352 3821 9405 3803 9406
3806 9413 3803 9423 3805 9424 3806 9461
FLASH FLOOD...OBSERVED
$$
731 follow-up statement
896
WGUS73 KEAX 281354
FFSEAX
Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
854 AM CDT Sun Apr 28 2024
KSC107-MOC013-083-281404-
/O.CAN.KEAX.FF.W.0005.000000T0000Z-240428T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Linn KS-Bates MO-Henry MO-
854 AM CDT Sun Apr 28 2024
...FLASH FLOOD WARNING FOR LINN COUNTY IN EAST CENTRAL KANSAS AND
BATES AND HENRY COUNTIES IN WEST CENTRAL MISSOURI HAS BEEN REPLACED
WITH A FLOOD WARNING...
&&
LAT...LON 3804 9461 3804 9508 3826 9508 3830 9506
3851 9351 3821 9352 3821 9405 3803 9406
3806 9413 3803 9423 3805 9424 3806 9461
$$
BTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 12:33 AM CDT, 1 minute earlier. Its key messages:
- Thunderstorms with heavy rain will affect the area overnight. Flooding/flash flooding will be the main hazards.
- Heaviest rainfall looks to be south of I-70
- Additional thunderstorms are possible this afternoon. Coverage looks more scattered in nature. Threat of severe weather also looks lower.
Area forecast discussion, Apr 28, 12:33 AM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1233 AM CDT Sun Apr 28 2024
.KEY MESSAGES...
- Thunderstorms with heavy rain will affect the area overnight.
Flooding/flash flooding will be the main hazards.
- Heaviest rainfall looks to be south of I-70
- Additional thunderstorms are possible this afternoon. Coverage
looks more scattered in nature. Threat of severe weather also
looks lower.
&&
.MESOSCALE...
Issued at 1224 AM CDT Sun Apr 28 2024
A strong low-level jet has developed and has led to a northward
shift of the strongest thunderstorms. This should shift the axis
of the heaviest rainfall across the southern sections of the
forecast area, generally south of the I-70 corridor. The threat
of severe weather looks low through the remainder of the night
as we've expended much of the potential instability. But the
low-level jet is transporting abundant moisture northward so
it's possible we'll see another 1-3 inches of rainfall in the
heaviest axis in the southern forecast area. As a result,
flooding and flash flooding will be the main concerns going
through the overnight hours and into the morning hours.
&&
.DISCUSSION...
Issued at 243 AM CDT Sat Apr 27 2024
Today - Tonight: Satellite and radar imagery early this morning show
what is likely an outflow boundary draped from northeastern MO
southwestward over the KC area and then into eastern KS. It's
possible this could be the cold front but there isn't much of a
temperature/dew point difference across it. Regardless, models
have not initiated this boundary well and are too far north with
it. The boundary will stall close to where it is as of ~08Z.
The RAP 305K surface shows this reasonably well. There will be
enough forcing along this boundary that showers and storms
should increase in coverage across northern MO through the
morning hours. During the morning hours, when potential
instability is weakest, the threat of severe weather looks to be
low. Going into the afternoon and evening hours, as a very warm
and humid airmass builds south of the boundary, CAPE values
will increase substantially. Models vary on this as well but
HREF probabilities show a greater than 90% chance for 2000+ J/kg
of SBCAPE. There's even a 20% chance for SBCAPE to be greater
than 3000 J/kg over eastern KS and western MO. Additionally, as
upper-level flow increases, deep-layer shear will increase so
we'll be staring down the barrel of a potentially 3000+ J/kg
airmass with 40-50 kts of shear. If a storm can get going in the
open warm sector, it will very likely become severe with all
hazards possible. This still seems unlikely this far east and is
much more likely further west, closer to the dryline. The
region will also be in a favorable location of an
anticyclonically curved upper jet with strong diffluence noted
over the forecast area on streamline plots. In the lower-levels,
a strong low-level jet will increase in the evening with
intense moisture transport nosing right into eastern KS and
western MO. This all points to an increase in coverage/
intensity of convection this evening with rounds of very heavy
rainfall and flooding/ flash flooding likely into the overnight
hours.
Sunday - Sunday Night: Saturday night's convection will bleed into
Sunday as the low-level jet shifts eastward through the day and the
diffluent upper flow persists. With convection ongoing at the start
of this period, and then continuing through the day, we'll struggle
to rebuild the instability. CAPE values look to be at least half of
what we saw Saturday and likely even less, potentially less than
1000 J/kg. While deep-layer shear will remain impressive, the weaker
instability will limit the potential for severe weather.
Monday - Monday Night: This period looks to be dry as the main
trough that brought multiple rounds of severe weather to the region
exits to the east and a drier airmass moves into the area.
Mid to Late Next Week: Low-level flow returns to a southerly
trajectory Monday night into Tuesday. That will advect moisture back
into the area just in time for the next front to interact with
it Tuesday. The warmer and more humid airmass will lead to
moderate instability with potentially 2000+ J/kg of MLCAPE
Tuesday afternoon. With 30-40 kts of deep-layer shear, can't
rule out additional chances for strong to severe storms.
Unsettled weather will likely continue through the end of the
week as the area remains in a humid airmass with multiple
shortwave troughs moving through the flow. This will be resolved
better (and this forecaster will have more time to look at it)
in the coming days.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1215 AM CDT Sun Apr 28 2024
Showers and storms will continue to impact the terminals across
eastern KS and western MO through the overnight hours. Radar
shows coverage has increased over eastern KS and will move
eastward over the next several hours. Showers and storms should
start to decrease in coverage after sunrise as the focus of low-
level jet shifts eastward. But additional scattered showers and
storms may develop tomorrow afternoon as the main front starts
to push through the area. It's looking like storms should move
east of the terminals after 00Z.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through this afternoon for MOZ006>008-015>017-
020>025-028>033-037>040-043>046-053-054.
KS...Flood Watch through this afternoon for KSZ025-057-060-102>105.
&&
MESOSCALE...CDB
DISCUSSION...
AVIATION...CDBHazardous weather outlook, Apr 27, 4:36 AM CDT, 19 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 436 AM CDT Sat Apr 27 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-280945- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 436 AM CDT Sat Apr 27 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe weather will be possible this evening into tonight. All modes of severe weather will be possible including large hail, damaging winds, and a few tornadoes. An additional 1 to 3 inches of rain will be possible which may lead to flash and river flooding. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday Multiple rounds of strong to severe thunderstorms will continue Sunday. Large hail, damaging winds gusts, and a few tornadoes will all be possible. Heavy rain and flash flooding will also be possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Apr 27, 11:53 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1153 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM Flash Flood 7 W New Boston 39.95N 92.99W
04/27/2024 Linn MO Dept of Highways
State Highway C closed at West Yellow Creek.
&&
SAWLocal storm report, Apr 27, 11:56 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1156 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM Flash Flood 2 S Gibbs 40.07N 92.41W
04/27/2024 Adair MO Dept of Highways
State Route E closed due to flooding along
Bear Creek.
&&
SAWLocal storm report, Apr 28, 12:05 AM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1205 AM CDT Sun Apr 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM Tstm Wnd Dmg 3 N Ballard 38.40N 94.14W
04/27/2024 Bates MO Utility Company
Several reports of power outages east of
Adrian. Time estimated from radar.
&&
CMSLocal storm report, Apr 28, 12:08 AM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1208 AM CDT Sun Apr 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM Tstm Wnd Dmg 3 SSE Belton 38.77N 94.51W
04/27/2024 Cass MO Utility Company
Downed power lines and power outages near
195th Street. Time estimated from radar.
&&
CMSLocal storm report, Apr 28, 12:13 AM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1213 AM CDT Sun Apr 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 PM Tstm Wnd Dmg Bunceton 38.79N 92.80W
04/27/2024 Cooper MO Utility Company
Scattered reports of power outages
throughout Cooper County. Time estimated
from radar.
&&
CMSLocal storm report, Apr 28, 12:22 AM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1222 AM CDT Sun Apr 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM Tstm Wnd Dmg 5 WSW Sedalia 38.68N 93.31W
04/27/2024 Pettis MO Utility Company
Downed power lines and power outages near
Quisenberry Road. Time estimated from radar.
&&
CMSThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 7:06 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami | 39 min |
| Apr 27, 7:29 PM CDT | Tornado Warning | EAX | Linn | 31 min |
| Apr 27, 7:39 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 51 min |
| Apr 27, 7:48 PM CDT | Flash Flood Warning | EAX | Linn | 6 hr |
| Apr 27, 7:56 PM CDT | Areal Flood Advisory | EAX | Miami | 3 hr |
| Apr 27, 8:02 PM CDT | Severe Thunderstorm Warning | EAX | Miami | 43 min |
| Apr 27, 9:46 PM CDT | River Flood Warning | EAX | Linn | 5 days |
| Apr 27, 9:46 PM CDT | River Flood Warning | EAX | Linn | 6 days |
| Apr 27, 11:40 PM CDT | Special Weather Statement | EAX | Linn | 35 min |
| Apr 28, 2:09 AM CDT | Flash Flood Warning | EAX | Linn, Miami | 7 hr |
| Apr 28, 5:24 AM CDT | River Flood Warning | EAX | Miami | 69 hr |
| Apr 28, 8:52 AM CDT | Areal Flood Warning | EAX | Linn, Miami | 9 hr |
| Apr 28, 8:54 AM CDT | Areal Flood Warning | EAX | Linn | 9 hr |
| Apr 28, 5:40 PM CDT | Areal Flood Warning | EAX | Linn | 6 hr |
| Apr 27, 7:30 PM CDT | Flash Flood Warning | EAX | Adair, Carroll, Chariton, Linn, Livingston, Macon and 1 more | 6 hr |
| Apr 27, 8:15 PM CDT | Tornado Warning | EAX | Bates, Cass | 45 min |
| Apr 27, 8:31 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry, Johnson | 44 min |
| Apr 27, 8:35 PM CDT | Tornado Warning | EAX | Cass, Henry, Johnson | 40 min |
| Apr 27, 9:07 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson, Pettis | 38 min |
| Apr 27, 9:11 PM CDT | Tornado Warning | EAX | Henry, Johnson, Pettis | 34 min |
| Apr 27, 9:21 PM CDT | River Flood Warning | EAX | Johnson, Pettis | 58 hr |
| Apr 27, 9:34 PM CDT | River Flood Warning | EAX | Ray | 49 hr |
| Apr 27, 9:34 PM CDT | River Flood Warning | EAX | Carroll | 3 days |
| Apr 27, 9:34 PM CDT | River Flood Warning | EAX | Cooper | 46 hr |
| Apr 27, 9:34 PM CDT | River Flood Warning | EAX | Cooper | 63 hr |
| Apr 27, 9:40 PM CDT | River Flood Warning | EAX | Carroll, Chariton, Linn, Livingston | 12 days |
| Apr 27, 9:40 PM CDT | River Flood Warning | EAX | Chariton, Macon | 55 hr |
| Apr 27, 9:41 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson, Pettis | 64 min |
| Apr 27, 9:49 PM CDT | Tornado Warning | EAX | Johnson, Pettis | 26 min |
| Apr 27, 9:50 PM CDT | River Flood Warning | EAX | Buchanan | 47 hr |
| Apr 27, 10:10 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard, Pettis, Saline | 80 min |
| Apr 27, 10:51 PM CDT | Tornado Warning | EAX | Cooper | 39 min |
| Apr 27, 11:04 PM CDT | Special Weather Statement | EAX | Bates | 26 min |
| Apr 28, 1:19 AM CDT | Areal Flood Warning | EAX | Adair, Carroll, Chariton, Linn, Livingston, Macon | 17 hr |
| Apr 28, 1:42 AM CDT | River Flood Warning | EAX | Howard | 28 hr |
| Apr 28, 3:42 AM CDT | River Flood Warning | EAX | Bates, Cass, Henry | 60 hr |
| Apr 28, 6:51 AM CDT | River Flood Warning | EAX | Clay, Platte | 7 hr |
| Apr 28, 6:53 AM CDT | River Flood Warning | EAX | Jackson | 7 hr |
| Apr 28, 7:21 AM CDT | River Flood Warning | EAX | Adair, Macon, Putnam, Schuyler | 16 hr |
| Apr 28, 11:07 AM CDT | River Flood Warning | EAX | Carroll, Chariton | 12 days |
| Apr 28, 12:03 PM CDT | River Flood Warning | EAX | Platte | 45 hr |
| Apr 28, 12:23 PM CDT | River Flood Warning | EAX | Clay, Ray | 26 hr |
| Apr 28, 5:03 PM CDT | River Flood Warning | EAX | Linn, Livingston | 41 hr |
| Apr 28, 5:08 PM CDT | River Flood Warning | EAX | Cooper, Howard | 4 days |
| Apr 28, 6:50 PM CDT | River Flood Warning | EAX | Chariton, Howard, Saline | 3 days |
Nearby
Flash Flood Warnings in Missouri, 2024Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.